Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 209, NWS Bismarck, ND

July 14, 2018McHenry County, Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2018, 7:36 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 7:36 PM CDT (00:36 UTC)
Expired
Jul 14, 2018, 8:30 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McHenry County, ND, Pierce County, ND

The radar

The Minot AFB radar (KMBX), 65 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KBIS 150036
SVRBIS
NDC049-069-150130-
/O.NEW.KBIS.SV.W.0209.180715T0036Z-180715T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
736 PM CDT SAT JUL 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pierce County in north central North Dakota...
  East central McHenry County in north central North Dakota...

* Until 830 PM CDT.

* At 736 PM CDT, a severe thunderstorm was located 7 miles west of
  Balta, or 15 miles southwest of Rugby, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Balta around 750 PM CDT.

Other locations impacted by this severe thunderstorm include Orrin
and Silva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4841 9984 4830 9985 4830 9984 4806 9985
      4803 10026 4811 10039 4830 10026
TIME...MOT...LOC 0036Z 251DEG 23KT 4819 10019 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
3 follow-up statements
064 
WWUS53 KBIS 150053
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
753 PM CDT SAT JUL 14 2018

NDC049-150102-
/O.CAN.KBIS.SV.W.0209.000000T0000Z-180715T0130Z/
McHenry ND-
753 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCHENRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has Moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central North Dakota.

LAT...LON 4841 9984 4806 9986 4803 10023 4827 10024
TIME...MOT...LOC 0052Z 253DEG 24KT 4821 10001 

$$

NDC069-150130-
/O.CON.KBIS.SV.W.0209.000000T0000Z-180715T0130Z/
Pierce ND-
753 PM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN PIERCE COUNTY...

At 752 PM CDT, a severe thunderstorm was located near Balta, or 11
miles south of Rugby, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northwestern Pierce County, including the following locations...
Orrin and Silva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4841 9984 4806 9986 4803 10023 4827 10024
TIME...MOT...LOC 0052Z 253DEG 24KT 4821 10001 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
292 
WWUS53 KBIS 150107
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
807 PM CDT SAT JUL 14 2018

NDC069-150130-
/O.CON.KBIS.SV.W.0209.000000T0000Z-180715T0130Z/
Pierce ND-
807 PM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL PIERCE COUNTY...

At 806 PM CDT, a severe thunderstorm was located 5 miles southeast of
Rugby, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Rugby, Balta and Silva. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4841 9984 4806 9986 4804 10012 4833 10006
TIME...MOT...LOC 0106Z 241DEG 26KT 4832 9989 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
182 
WWUS53 KBIS 150121
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
821 PM CDT SAT JUL 14 2018

NDC069-150131-
/O.EXP.KBIS.SV.W.0209.000000T0000Z-180715T0130Z/
Pierce ND-
821 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIERCE COUNTY WILL
EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central North Dakota.

LAT...LON 4841 9984 4806 9986 4804 10012 4833 10006
TIME...MOT...LOC 0121Z 251DEG 23KT 4835 9976 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 2:54 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Sat Jul 14 2018

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 14 2018

Latest satellite and surface observations at 230 pm CDT show a
narrow band of towering cu forming in the vicinity of the cold
front, from Kenmare in Ward county southwest to just near
Dickinson, to western Slope and Bowman counties. As the cold front
moves east through the remaining afternoon hours, the weak cap
will be broken and expect thunderstorm initiation along the
frontal zone as it moves east.

The current forecast anticipates a narrow band of cape and shear
across central North Dakota in the vicinity of the frontal zone
late this afternoon and evening. The forecast zero to 6 km shear
vectors cross the frontal zone nearly perpendicular so discrete
cells will be favored initially, but the shear begins to align
with the frontal zone in the evening so a more linear form of
convection will be then favored. GOES 16 satellite meso sector is
in place over the northern plains through 09z in anticipation of
severe convection.

The convection will is expected to move east of teh region after
midnight.

On Sunday, the upper low will advance east into Ontario with
h500 ridging moving into the northern plains. Expect much cooler
temperatures Sunday as the cold front ushers in temperatures in
the 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 14 2018

Overall the long term trend will be dominated by a broad h500 ridge
pattern, with a weak transient upper ripple moving through
Tuesday night and Wednesday. This means slowly moderating
temperatures from the 70s on Monday back into the 80s to around
90 by Thursday into the weekend. There will be a chance of
thunderstorms Tuesday night and Wednesday, and again Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Jul 14 2018

Hazards to aviation will focus on scattered thunderstorms
expected to form along a cold front moving into central and
southwest North Dakota by mid afternoon. Threat of thunderstorms
will end after 03-05Z. VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 14, 7:24 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
724 PM CDT Sat Jul 14 2018

NDZ005-012-013-022-023-034>036-041-042-160030-
Rolette-McHenry-Pierce-Sheridan-Wells-Morton-Burleigh-Kidder-
Hettinger-Grant-
724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southwest North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms along a cold front through the evening and
some will be severe with hail up to half dollar size and wind
gusts as high as 65 mph being the main threats, in addition to the
lightning, of course. Brief but heavy rain will fall from the
stronger storms. And a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.

NDZ001>004-009>011-017>021-031>033-040-043-160030-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Slope-
Bowman-
724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-044>048-050-051-160030-
Foster-Stutsman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms until 1 AM CDT. Most storms will not be
severe but hail up to nickle size and wind gusts as high as 45
mph will be possible from storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.

JP Martin

In the hours before

Special weather statement, Jul 14, 3:34 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018

NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Halliday and Twin Buttes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
      4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228

ABELING
Local storm report, Jul 14, 4:22 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          3 SSE DODGE             47.27N 102.18W
07/14/2018                   DUNN               ND   PUBLIC

            TORNADO ON THE GROUND.

&&

KS
Local storm report, Jul 14, 4:45 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          5 SSE DODGE             47.24N 102.16W
07/14/2018                   DUNN               ND   LAW ENFORCEMENT

            TORNADO LIFTED AT 420 PM CDT. THE DURATION
            OF THE TORNADO EVENT WAS 5 MINUTES.

&&

KS
Local storm report, Jul 14, 4:49 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FUNNEL CLOUD     10 S GOLDEN VALLEY      47.15N 102.06W
07/14/2018                   MERCER             ND   TRAINED SPOTTER

            THE DURATION OF THE FUNNEL CLOUD EVENT WAS 2
            MINUTES.

&&

KS
Local storm report, Jul 14, 5:55 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          1 ESE DODGE             47.30N 102.19W
07/14/2018                   DUNN               ND   LAW ENFORCEMENT

            OUTBUILDINGS DAMAGED ON A FARM. FARM HOUSE
            NOT DAMAGED. NO INJURIES OR FATALITIES
            REPORTED. TIME OF THE EVENT IS ESTIMATED
            BASED ON RADAR.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:45 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.